Alert archive / Idaho / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 5, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 21, 1997, 2:15 PM MDT for Cassia County, Power County, Idaho. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 1997, 2:15 PM MDT (20:15 UTC)
- Expired
- May 21, 1997, 2:45 PM MDT
- In force
- 30 min
- Issued by
- NWS Pocatello, ID
- Area
- Whole counties
Counties Cassia County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 81 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPIH 212019 COR SVRPIH IDC031-077-212045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 215 PM MDT WED MAY 21 1997 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 245 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST IDAHO ...NORTHEASTERN CASSIA COUNTY...CENTRAL POWER COUNTY THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST CASSIA COUNTY HAS BEEN EXPANDED INTO THE SOUTHWEST AND CENTRAL PORTION OF POWER COUNTY. AT 215 PM DOPPLER WEATHER RADAR INDICATED THE STORM EXTENDED FROM COLD WATER SOUTHWESTWARD 10 MILES. THIS STORM IS MOVING NORTHEAST AT 10 MPH AND WILL PRODUCE FREQUENT LIGHT<NING...HEAVY RAIN AND DIME-SIZE HAIL.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 8:53 AM MDT, 5 hours 22 minutes earlier.
Area forecast discussion, May 21, 8:53 AM MDT, 5 hours 22 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO IDAHO 850 AM MDT WED MAY 21 1997 RETROGRESSION IN REX BLOCK VCNTY 150W TO 160W WITH AN EXTENSION OF CLOSED UPPER TROF NEAR VANCOUVER ISLE IN SHORT-TERM. LOW-LEVEL THETA- E/MOISTURE AXIS ALONG EAST ID THIS MORNING/AFTERNOON SHIFTING SLOWLY EAST ON THU. 12Z SOUNDING ANALYSIS HAS B+~1000 J/KG AND AS PER 03Z MESO-ETA PROGS...BEST CONVECTIVE POTENTIAL TOWARD SLC TODAY AND DIURNAL CONVECTION/CHC POPS SKEWED IN INCREASING MAGNITUDE TOWARD ZONES 22/23. PIECE OF UPPER TROF OFFSHORE EJECTS PVA SE OF AREA ON THU WITH SHALLOWER MOISTURE AND CONCUR WITH INVERTED-V AIRMASS TYPE CONVECTION/GUSTY WINDS FOR THU. NO UPDATES TO ZODNES. TA IDA BB 074/040 073/039 074 04212 PIH BB 076/043 075/042 076 04212
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:30 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 45 min |
| May 21, 2:03 PM MDT | Severe Thunderstorm Warning | PIH | Bannock | 27 min |
| May 21, 2:23 PM MDT | Severe Thunderstorm Warning | PIH | Bannock | 37 min |
| May 21, 2:46 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Caribou | 29 min |
| May 21, 3:05 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham | 40 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.